Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 290, NWS Memphis, TN

July 23, 2004Crittenden County, Arkansas; Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 23, 2004, 9:29 PM CDT for Crittenden County, Arkansas; Shelby County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 9:29 PM CDT (02:29 UTC)
Expired
Jul 23, 2004, 10:00 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crittenden County, AR, Shelby County, TN

The radar

The Memphis radar (KNQA), 38 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 240229
SVRMEM
ARC035-TNC157-240300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1000 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER WEST MEMPHIS...MOVING EAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1000 PM CDT INCLUDE...
  DOWNTOWN MEMPHIS...
  SOUTHWEST MEMPHIS...
  WHITEHAVEN...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND PENNY SIZE HAIL ARE LIKELY 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.THIS STORM HAS HAD A PAST HISTORY OF DROPPING PENNY SIZE HAIL IN 
CRITTENDEN COUNTY. 

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3523 9033 3505 9035 3500 9003 3521 8999

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:30 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 23, 8:30 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT FRI JUL 23 2004

.DISCUSSION...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE OVER THE MID
SOUTH. FORECAST REMAINS GOOD BUT WILL UPDATE TO LOWER POPS TO 20
PERCENT TONIGHT OVER NORTHEAST ARKANSAS.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 23, 4:20 AM CDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
420 AM CDT FRI JUL 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
420 AM CDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

HEAT INDICES WILL REACH 100 DEGREES SOUTH HALF OF THE MID SOUTH THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF AN
APPROACHING COLD FRONT. SOME STORMS MAY BE STRONG. HOWEVER ORGANIZED
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AND SATURDAY AS THE COLD
FRONT MOVES ACROSS THE MIDSOUTH. A FEW STRONG STORMS ARE POSSIBLE.
HOWEVER ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jul 23, 8:02 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
802 PM CDT FRI JUL 23 2004

TNZ019-048-240130-
DYER TN-LAUDERDALE TN-
802 PM CDT FRI JUL 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DYER AND LAUDERDALE
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTHWEST OF
HELOISE TO 9 MILES SOUTH OF HELOISE AT 802 PM CDT...MOVING SOUTHEAST
AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 45
MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAINFALL.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DYER AND LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jul 23, 8:11 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
811 PM CDT FRI JUL 23 2004

ARZ036-240130-
CRITTENDEN AR-
811 PM CDT FRI JUL 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER THE RURAL PORTIONS OF
NORTHWEST CRITTENDEN COUNTY AT 810 PM CDT...MOVING SOUTHEAST AT 5
MPH. THIS STORMS IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
45 MPH...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRITTENDEN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 8:27 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
827 PM CDT FRI JUL 23 2004

ARZ036-240145-
CRITTENDEN AR-
827 PM CDT FRI JUL 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF EARLE AT 827 PM
CDT...MOVING SOUTH AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND
GUSTS TO 45 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND BRIEF HEAVY
RAINFALL.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRITTENDEN COUNTY...INCLUDING THE CITY OF EARLE...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 8:38 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CDT FRI JUL 23 2004

TNZ088-240200-
SHELBY TN-
838 PM CDT FRI JUL 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR MEMPHIS AIRPORT AND 3 MILES
EAST OF WHITEHAVEN AT 838 PM CDT...MOVING SOUTHWEST AT 5 MPH. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AS WELL AS
DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN SOUTHERN SHELBY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 23, 8:56 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
856 PM CDT FRI JUL 23 2004

MSZ001-TNZ088-240215-
DE SOTO MS-SHELBY TN-
856 PM CDT FRI JUL 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO AND SHELBY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF SOUTHEAST
MEMPHIS AT 856 PM CDT...MOVING SOUTHWEST AT 5 MPH. THIS STORM IS
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...SMALL HAIL...AND BRIEF
HEAVY RAIN.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF
GERMANTOWN AND OLIVE BRANCH...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Jul 23, 9:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
926 PM CDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             SELMER                  35.17N 88.59W
07/23/2004  0.25 INCH        MCNAIRY            TN   LAW ENFORCEMENT

0546 PM     TSTM WND GST     SELMER                  35.17N 88.59W
07/23/2004  60 MPH           MCNAIRY            TN   LAW ENFORCEMENT

            SEVERAL STOP SIGNS BLOWN DOWN

0608 PM     HAIL             EASTVIEW                35.09N 88.55W
07/23/2004  0.25 INCH        MCNAIRY            TN   PUBLIC

0608 PM     TSTM WND GST     EASTVIEW                35.09N 88.55W
07/23/2004  60 MPH           MCNAIRY            TN   PUBLIC

0905 PM     HAIL             CRAWFORDSVILLE          35.23N 90.33W
07/23/2004  0.75 INCH        CRITTENDEN         AR   PUBLIC

0912 PM     HAIL             5 W WEST MEMPHIS        35.15N 90.27W
07/23/2004  0.75 INCH        CRITTENDEN         AR   EMERGENCY MNGR

&&

DSV

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:02 PM CDTSevere Thunderstorm WarningMEGCrittenden28 min
Jul 24, 6:03 PM CDTFlash Flood WarningMEGMadison117 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.